N-acetylcysteine (NAC) is the most widely used sulfhydryl donor in the treatment of paracetamol poisoning. Standard therapy consists of a series of three infusions given over 20 hours. It is almost completely protective against paracetamol-induced hepatotoxicity when administered within 8 hours of an overdose. Adverse effects are limited to mild anaphylactoid reactions (resolved by rate reduction and an antihistamine). There are four possible modes of action:
- Increased glutathione availability
- Direct binding of NAPQI
- Provision of inorganic sulfate
- Reduction of NAPQI back to paracetamol
- Give 150 mg/kg NAC diluted in 200 ml of 5% dextrose IV over 15-60 minutes. Followed by:
- 50 mg/kg NAC diluted in 500 ml of 5% dextrose IV over 4 hours. Followed by:
- 100 mg /kg NAC diluted in 1000 ml of 5% dextrose IV over 16 hours.
Weight based dosing table including obese patients
Paediatric Dosing: Children < 20kg body weight:
- 150 mg/kg in 3 ml/kg of 5% dextrose over 15 minutes. Followed by:
- 50 mg/kg in 7 ml/kg of 5% dextrose over 4 hours. Followed by:
- 50 mg/kg in 7 ml/kg of 5% dextrose over 8 hours. Followed by:
- 50 mg/kg in 7 ml/kg of 5% dextrose over 8 hours.
Paediatric Dosing: Children >20kg body weight:
- 150 mg/kg in 100 ml of 5% dextrose over 15 minutes. Followed by:
- 50 mg/kg in 250 ml of 5% dextrose over 4 hours. Followed by:
- 50 mg/kg in 250 ml of 5% dextrose over 8 hours. Followed by:
- 50 mg/kg in 250 ml of 5% dextrose over 8 hours.
Massive paracetamol Overdoses and when to give extra NAC:
- If further doses of NAC are required e.g. for late presentations, repeated supra therapeutic ingestion or biochemical evidence of hepatotoxicity then repeat the final dose. For adults this is a repeat of the third bag (100 mg/kg NAC in 1000 ml of 5% dextrose IV over 16 hours) until such time as the transaminases begin to fall and the patient is clinically improving.
- Massive paracetamol overdose is considered to be >500mg/kg or >30g total. If this occurs it has been recommended to double the dose of the 3rd bag (200mg/kg NAC in 1000ml of 5% dextrose IV over 16 hours). This does remain controversial and local practitioners may vary.
When to stop NAC for paracetamol overdose and its complications:
- If treatment is started within 8 hours of the paracetamol overdose and it is immediate release then NAC can stop once the 20 hour infusion is completed, unless the overdose was >500mg/kg
- For all other ingestions, NAC is continued until the ALT/AST is stable or declining, the patient is asymptomatic and the paracetamol concentration is
- NAC can mildly elevate the INR to 1.3 – if stable this is not the start of hepatic failure.
- Anaphylactoid reactions occur anywhere between 10-50% and are more likely to occur in patients with lower paracetamol ingestions (NAPQI appears to be protective). Typically this reaction occurs after the first bag of NAC.
- Stop the infusion
- Treat with loratadine 10mg (2.5mg <12kg, 5mg <30kg) PO or promethazine 12.5 mg IV (0.25mg/kg)
- The NAC can then be recommenced once symptoms settle at half rate for 30 minutes and then recommenced as per normal protocol.
- Anaphylactic reaction: It is rare but there are reported cases of a true anaphylactic reaction and the patient should be treated along conventional guidelines.
- Chiew AL, Fountain JS, Graudins A, Isbister GK, Reith D and Buckley NA. Summary statement: new guidelines for the management of paracetamol poisoning in Australia and New Zealand. MJA 2015; 203(5):215-218
- Daly FF, Fountain JS, Murray L et al. Guidelines for the management of paracetamol poisoning in Australia and New Zealand – explanation and elaboration. A consensus statement from clinical toxicologists consulting to the Australasian poisons information centres. Medical Journal of Australia 2008; 188:296-301.
- Kerr F, Dawson A, Whyte IM et al. The Australasian Clinical Toxicology Investigators Collaboration randomized trial of different loading infusion rates of N-acetylcysteine. Annals of Emergency Medicine 2005; 45:409-13.
- Prescott LF, Illingworth RN, & Critchley JA: Intravenous N-acetylcysteine: the treatment of choice for paracetamol poisoning. British Medical Journal 1979; 2:1097.